MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC IMPLANT INSERTER; MISC ORTHO SURGICAL INSTRUMENT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC IMPLANT INSERTER; MISC ORTHO SURGICAL INSTRUMENT
Model Number 03.820.129
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during an unknown prodisc-c implantation, an inserter broke.During implant insertion, the implant went a little too far posterior because of very poor bone quality.Thus, the surgeon used an unknown slap hammer mallet to back out an implant and during implant removal from an inserter, this piece came apart.Broken pieces were removed easily.The procedure was successfully completed.The implant was fine and was implanted into the patient successfully.The inserter was disassembled during removal and did not cause an issue.There was no surgical delay.There was no patient harm.Concomitant device reported: unknown hammer (part#: unknown, lot#: unknown, quantity 1).This complaint involves one (1) devices.This report is 1 of 1 for (b)(4).
 
Event or Problem Description
Concomitant device reported: prodisc-c implant medium 7mm (part #: 09.820.027s, lot #: h495022, quantity: 1) and unknown hammer (part#: unknown, lot#: unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: b5, d11: updated concomitant devices.H3, h4, h6: a device history record (dhr) review was conducted: part number: 03.820.129.Lot number: t919225.Manufacturing site: tuttlingen.Release to warehouse date: 24-jan-2008.A review of the device history records was performed for the finished device lot number, and no non-conformances were identified."traceability" to the raw material certificate could not be established during this review.H3, h6: a product investigation was conducted.Service & repair evaluation: the customer reported that the device was broken intraoperatively.The repair technician reported that ¿retractor supposed to be firmly attached, was not¿.Loose component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Customer quality investigation: visual inspection: spacer/re-tractor was not returned to us cq with received device.After visual inspection it was determined that the laser weld and locking dowel pin are broken in received device.Broken parts were not returned along with spacer/re-tractor rod.Overall received condition agrees with reported complaint condition.Dimensional inspection: center guide was measured 136.4 using caliper 818 which is within specification as per relevant drawing.Rest dimensional analysis was not performed due to post manufacturing damage.Drawing review: relevant drawings were reviewed, note 2 on drawing 03_820_129 rev d suggested that center guide and stop assembly are laser welded and then retractor holder and sliding mechanism are locked by pin.In received device the laser weld and locking dowel pin are broken.Broken parts were not returned along with spacer/re-tractor rod.Dhr review: received device was manufactured at tuttlingen on 24-jan-2008.A review of the device history records was performed for the finished device lot number, and no non-conformances were identified.Material hardness review: "traceability" to the raw material certificate could not be established during this review.Conclusion: while no root cause could be determined it is likely that the age of the device (approximately 11 years) with consistent usage could have contributed to condition which in turn contributed to broken complaint condition.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.H11 corrected data: d10; g3 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
IMPLANT INSERTER
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8520323
Report Number2939274-2019-57497
Device Sequence Number1846391
Product Code LXH
UDI-Device Identifier10705034731681
UDI-Public(01)10705034731681
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.820.129
Device Catalogue Number03.820.129
Device Lot NumberT919225
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Initial Date Received by Manufacturer 03/21/2019
Supplement Date Received by Manufacturer05/15/2019
Initial Report FDA Received Date04/16/2019
Supplement Report FDA Received Date05/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PRODISC-C IMPLANT MEDIUM 7MM-STERILE; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: SPINE
Patient Age45 YR